Aripiprazole-associated hiccups: A case and closer look at the association between hiccups and antipsychotics

Melissa A. Silverman, Jonathan G. Leung, Kathryn M. Schak

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Aripiprazoles pharmacologic properties (including dopamine 2 and 5-hydroxytryptamine 1A [5HT1A] receptor partial agonism and 5HT2A receptors antagonism) may be associated with the onset of hiccups.

Case Description: A 21-year-old, antipsychoticnaive patient with bipolar I disorder and remote brain trauma developed persistent hiccups following aripiprazole titration. Despite trials of metoclopramide and chlorpromazine, hiccups continued. Remission of hiccups occurred with discontinuation of aripiprazole.

Discussion: The exact etiology of hiccups is unknown but likely involves dopamine and/or g-butyric acid. Highlighting the uncertainty related to drug-induced hiccups is the fact that multiple antipsychotics have been reported to not only induce hiccups but also to alleviate them. As the development of persistent hiccups may result in extensive medical workup, clinicians should be aware of drug-associated causes including aripiprazole.

Original languageEnglish (US)
Pages (from-to)587-590
Number of pages4
JournalJournal of Pharmacy Practice
Volume27
Issue number6
DOIs
StatePublished - Dec 11 2014

Fingerprint

Hiccup
Antipsychotic Agents
Dopamine
Metoclopramide
Receptor, Serotonin, 5-HT1A
Butyric Acid
Aripiprazole
Chlorpromazine
Bipolar Disorder
Pharmaceutical Preparations
Uncertainty

Keywords

  • antipsychotic
  • aripiprazole
  • hiccups

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Aripiprazole-associated hiccups : A case and closer look at the association between hiccups and antipsychotics. / Silverman, Melissa A.; Leung, Jonathan G.; Schak, Kathryn M.

In: Journal of Pharmacy Practice, Vol. 27, No. 6, 11.12.2014, p. 587-590.

Research output: Contribution to journalArticle

Silverman, Melissa A. ; Leung, Jonathan G. ; Schak, Kathryn M. / Aripiprazole-associated hiccups : A case and closer look at the association between hiccups and antipsychotics. In: Journal of Pharmacy Practice. 2014 ; Vol. 27, No. 6. pp. 587-590.
@article{23d1cf572aaf40a0813ab3d0af901158,
title = "Aripiprazole-associated hiccups: A case and closer look at the association between hiccups and antipsychotics",
abstract = "Aripiprazoles pharmacologic properties (including dopamine 2 and 5-hydroxytryptamine 1A [5HT1A] receptor partial agonism and 5HT2A receptors antagonism) may be associated with the onset of hiccups.Case Description: A 21-year-old, antipsychoticnaive patient with bipolar I disorder and remote brain trauma developed persistent hiccups following aripiprazole titration. Despite trials of metoclopramide and chlorpromazine, hiccups continued. Remission of hiccups occurred with discontinuation of aripiprazole.Discussion: The exact etiology of hiccups is unknown but likely involves dopamine and/or g-butyric acid. Highlighting the uncertainty related to drug-induced hiccups is the fact that multiple antipsychotics have been reported to not only induce hiccups but also to alleviate them. As the development of persistent hiccups may result in extensive medical workup, clinicians should be aware of drug-associated causes including aripiprazole.",
keywords = "antipsychotic, aripiprazole, hiccups",
author = "Silverman, {Melissa A.} and Leung, {Jonathan G.} and Schak, {Kathryn M.}",
year = "2014",
month = "12",
day = "11",
doi = "10.1177/0897190014544797",
language = "English (US)",
volume = "27",
pages = "587--590",
journal = "Journal of Pharmacy Practice",
issn = "0897-1900",
publisher = "SAGE Publications Inc.",
number = "6",

}

TY - JOUR

T1 - Aripiprazole-associated hiccups

T2 - A case and closer look at the association between hiccups and antipsychotics

AU - Silverman, Melissa A.

AU - Leung, Jonathan G.

AU - Schak, Kathryn M.

PY - 2014/12/11

Y1 - 2014/12/11

N2 - Aripiprazoles pharmacologic properties (including dopamine 2 and 5-hydroxytryptamine 1A [5HT1A] receptor partial agonism and 5HT2A receptors antagonism) may be associated with the onset of hiccups.Case Description: A 21-year-old, antipsychoticnaive patient with bipolar I disorder and remote brain trauma developed persistent hiccups following aripiprazole titration. Despite trials of metoclopramide and chlorpromazine, hiccups continued. Remission of hiccups occurred with discontinuation of aripiprazole.Discussion: The exact etiology of hiccups is unknown but likely involves dopamine and/or g-butyric acid. Highlighting the uncertainty related to drug-induced hiccups is the fact that multiple antipsychotics have been reported to not only induce hiccups but also to alleviate them. As the development of persistent hiccups may result in extensive medical workup, clinicians should be aware of drug-associated causes including aripiprazole.

AB - Aripiprazoles pharmacologic properties (including dopamine 2 and 5-hydroxytryptamine 1A [5HT1A] receptor partial agonism and 5HT2A receptors antagonism) may be associated with the onset of hiccups.Case Description: A 21-year-old, antipsychoticnaive patient with bipolar I disorder and remote brain trauma developed persistent hiccups following aripiprazole titration. Despite trials of metoclopramide and chlorpromazine, hiccups continued. Remission of hiccups occurred with discontinuation of aripiprazole.Discussion: The exact etiology of hiccups is unknown but likely involves dopamine and/or g-butyric acid. Highlighting the uncertainty related to drug-induced hiccups is the fact that multiple antipsychotics have been reported to not only induce hiccups but also to alleviate them. As the development of persistent hiccups may result in extensive medical workup, clinicians should be aware of drug-associated causes including aripiprazole.

KW - antipsychotic

KW - aripiprazole

KW - hiccups

UR - http://www.scopus.com/inward/record.url?scp=84910074542&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84910074542&partnerID=8YFLogxK

U2 - 10.1177/0897190014544797

DO - 10.1177/0897190014544797

M3 - Article

C2 - 25107419

AN - SCOPUS:84910074542

VL - 27

SP - 587

EP - 590

JO - Journal of Pharmacy Practice

JF - Journal of Pharmacy Practice

SN - 0897-1900

IS - 6

ER -